Aortic Stenosis & Nitro

  1. Please help,

    I am precepting tomorrow, and we have a patient with AS, and I cant remember the mechanism for avoiding nitroglyercin in patient with severe aortic stenosis. I know that it can drop BP to nil, but how does this happen. please divulge... I need the answer within the hour... Thanks
    •  
  2. 5 Comments

  3. by   EricJRN
    See if this helps. Can't remember my Medscape sign-on for anything, but here's the link:

    http://www.medscape.com/medline/abstract/7626366
  4. by   Tropical heart
    Patients with severe aortic stenosis already have a reduced cardiac output and LV strain, from trying to push blood through the narrowed valve to the circulation. GTN will produce venous dilation, reducing preload and further reducing cardiac output through the narrowed valve. In addition it will reduce coronary artery filling. Main problems are syncope and angina. Hope this helps and isnt too late!
  5. by   Dinith88
    Quote from CCURN
    Please help,

    I am precepting tomorrow, and we have a patient with AS, and I cant remember the mechanism for avoiding nitroglyercin in patient with severe aortic stenosis. I know that it can drop BP to nil, but how does this happen. please divulge... I need the answer within the hour... Thanks
    To simplify it, think of it in 'cardiac output' terms...

    Because the aortic valve is tight/stenosed, it restricts the amount of blood being ejected from the ventricle. With nitro (and most other drugs that effect peripheral resistance) the peripheral vessels will dilate. A normal ventricle would be able to 'relax' a bit because peripheral restance is lowered and the heart's work-load is lessened. However, in aortic stenosis, the afterload (pressure the heart beats against) isnt being dictated by peripheral resistance, but rather the stenosed valve. This stenosed valve is unaffected by nitro (or any other drug) and so the hearts work-load (and amount of ejected blood) stays the same...regardless of nitro/drugs/less peripheral restance. Giving this patient nitro/drugs can become a big problem because if you dilate out the vessels, and the the restriced cardiac output does not change, you drop your ability to perfuse even more...

    (you take a hose and turn it on to 'perfuse'...but when you suddenly dilate/widen the hose while keeping the water supply constant, your pressure will drop...as well as your ability to perfuse...)

    This is why people become syncopal and (with pre-existing coronary disease) will experience angina...like tropical heat said.
  6. by   dorimar
    Dinith that was an excellent explanation!
  7. by   CCURN
    Thank you all for the explanations..... I am so glad there is a forum where you can get your questions answered.......after all we always have them.....

close